Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 216, NWS North Platte, NE

July 17, 2003Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 17, 2003, 9:20 PM MDT for Cherry County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 9:20 PM MDT (03:20 UTC)
Expired
Jul 17, 2003, 10:15 PM MDT
In force
55 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Cherry County, NE

The radar

The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
4021 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 180320
SVRLBF
NEC031-180415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1020 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 1115 PM CDT(1015 PM MDT)

* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 13 MILES NORTH OF
  BROWNLEE...OR ABOUT 28 MILES SOUTH OF VALENTINE...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  10 MILES NORTHEAST OF BROWNLEE AROUND 1035 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4262 10060 4249 10079 4215 10072 4211 10021
          4247 10020

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:30 PM MDT, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 17, 1:30 PM MDT, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU JUL 17 2003

...FORECAST PROBLEM WITH THIS CYCLE WAS, IS, AND WILL BE
THUNDERSTORMS CHANCES AND LOCATIONS...

...18Z SYNOPSIS...
     SURFACE HAND ANALYSIS REVEALED A NUMBER OF BOUNDARIES AROUND THE
CENTRAL STATES WITH THE MOST PROMINENT ONES BEING THE STATIONARY
FRONT THROUGH NORTHERN KANSAS AND THE DIFFERENTIAL HEATING BETWEEN
THE STRATUS SHIELD AND SCATTERED CLOUDS. THE 6.7U IMAGERY SHOWS
SUBSIDENCE INTO NORTH CENTRAL AND NORTHEAST COLORADO. AROUND THE
NORTH AND EAST SIDE OF THE SUBSIDENCE, ABUNDANT MID LEVEL MOISTURE
CONTINUES TO BE ADVECTED INTO NORTHWEST, CENTRAL, AND EASTERN
NEBRASKA.
...MODELS...
     THIS MORNINGS ETA AND GFS SOLUTIONS ARE SIMILAR IN THEIR
TREATMENT OF THE UPPER HIGH IN THE SOUTHWEST BEYOND 48 HOURS,
THOUGH, THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THE
SMALLER FEATURES LIKE VORTICITY MAXIMA. THOSE TIMING DIFFERENCES
AMOUNT TO ABOUT 12 HOURS. SO, THE LOGICAL CHOICE IS TO BLEND THE
TWO FOR SUNDAY AND MONDAY.

...TONIGHTS FORECAST...
     WITH SUBSIDENCE INDICATED IN THE 6.7U IMAGERY OVER EASTERN
COLORADO, IT APPEARS THAT THE LEAST LIKELY AREA OF THUNDERSTORM
DEVELOPMENT IS SOUTHWEST NEBRASKA. THE GOES DERIVED
TOTAL PRECIPITABLE WATER (TPW) INDICATED 40-45 MM ALONG AND NORTHEAST
OF A LINE FROM MULLEN TO BROKEN BOW. HOWEVER, EVEN IN THE SOUTHWEST,
TPWS APPROACHING 30 MM WERE PRESENT. THUNDERSTORMS YESTERDAY
DEVELOPED ALONG AND NORTH OF THE WARM FRONT. FOR THE LACK OF
ANYTHING ELSE TO FOCUS ON, I WILL PUT THE HIGHEST PROBABILITIES
ALONG THE SYNTHETIC BOUNDARY FORMED BY THE STRATUS SHIELD OVER
NORTH CENTRAL NEBRASKA.
     CONVECTION ALREADY DEVELOPING IN THE PANHANDLE AND IN
THE SOUTHWEST NORTH AND EAST OF AN OGA-MCK LINE SHOULD CONTINUE INTO
THE EVENING, THOUGH MOST UNSTABLE CONDITIONS ARE A LITTLE FARTHER
NORTH AND EAST.
...SATURDAY THROUGH MONDAY...
     ON SATURDAY, THE STRONGEST INSTABILITY IS LIKELY TO BE IN
THE EASTERN PART OF THE FORECAST AREA ALONG WITH BEST CONVERGENCE.
STILL THINGS ARE PRETTY UNSTABLE OVER THE ENTIRE FORECAST AREA, SO
20 PERCENT SHOULD DO WELL IN SOUTHWEST RANGING TO 30 PERCENT
NORTHEAST. FOR THE REST OF THE FORECAST, I WILL BLEND CURRENT
FORECAST, GFS, AND ETA.
...TUESDAY THROUGH FRIDAY...
     THE 18/00Z GFS AND THE 17/12Z ECMWF ARE SIMILAR AND THE MEDIUM
RANGE GFS SHOWED PRETTY DECENT CONSISTENCY BETWEEN THE 17/00Z AND
18/00Z CYCLES. THERE WAS REALLY NOTHING IN THE GFS TO INDICATE THE
NEED FOR BIG CHANGES IN THE CURRENT FORECAST. SO, I BASICALLY ADDED
DAY SEVEN MOS AND MADE LITTLE OTHER CHANGE.

.LBF...NONE.

SPRINGER
Hazardous weather outlook, Jul 17, 8:32 PM MDT, 48 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-181030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 PM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY
NORTH OF A LINE FROM GORDON TO BROWNLEE...AND CHAMBERS.
THUNDERSTORMS WILL FORM ACROSS THE NORTH WHERE DEWPOINTS REMAIN IN
THE 60S AND 70S. STORMS THAT DEVELOP FURTHER SOUTH WILL MOVE INTO
DRIER AIR AND WEAKEN...OR DISSIPATE WHILE MOVING THROUGH THE
SOUTHWEST. ALTHOUGH THE ATMOSPHERE IS PRIMED WITH AN ABUNDANCE OF
MOISTURE ACROSS THE NORTH...WARM TEMPERATURES ALOFT WILL CONTINUE TO
INHIBIT THUNDERSTORM DEVELOPMENT. THUNDERSTORMS THAT CONTINUE TO
DEVELOP ACROSS THE NORTH...FOR THE REST OF TONIGHT...WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WARM MID AND UPPER LEVEL TEMPERATURES WILL LIMIT COVERAGE OF SEVERE
THUNDERSTORMS ON FRIDAY. HOWEVER...AS THE TEMPERATURES ALOFT BEGIN
TO COOL BY SATURDAY AND SUNDAY...THE POTENTIAL FOR THUNDERSTORMS
PRODUCING ISOLATED LARGE HAIL AND OR DAMAGING WINDS WILL INCREASE.

A MORE ACTIVE WEATHER PATTERN WILL DEVELOP THROUGHOUT THE WEEKEND
AND INTO THE FIRST OF NEXT WEEK...INCREASING THE CHANCES FOR
THUNDERSTORMS DAILY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT ACROSS NORTH.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:08 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Jul 17, 9:48 PM MDTSevere Thunderstorm WarningLBFCherry27 min
Jul 17, 9:52 PM MDTSevere Thunderstorm WarningLBFBrown53 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.